High Wind, Yellowstone
- When
- April 5, 7:36 AM MST to 7:58 AM MST
- Where
- Yellowstone forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
A wind gust of 58 mph was recorded at the Billings Airport.
A powerful Pacific storm system and accompanied cold front brought high winds across portions of South Central Montana during the morning and afternoon hours of the 5th. Although very little damage was reported, a few trees were downed.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A powerful Pacific storm system and accompanied cold front brought high winds across portions of South Central Montana during the morning and afternoon hours of the 5th. Although very little damage was reported, a few trees were downed. In addition, power lines were downed and a semi-truck was blown over on Interstate 90 near Big Timber.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 5, 2:29 AM MST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
329 AM MDT TUE APR 5 2016
.SHORT TERM...VALID FOR TDY AND WED...
AMPLIFYING UPPER LEVEL LOW OVER NORTHWEST MONTANA MOVING EASTWARD
AND SURFACE LOW DEEPENING OVER SOUTHEAST ALBERTA BECOMING OCCLUDED
WITH THE LOW OVER NORTHEAST MONTANA THIS MORNING AND THEN MOVING
INTO THE DAKOTAS. CURRENT FORECAST ON TRACK FOR AN EXCEPTIONALLY
WINDY DAY WITH PRECIPITATION WRAPPING AROUND THIS LOW IMPACTING
THE AREA. LITTLE CHANGE IN THE ENSEMBLE GUIDANCE ABOUT WIND FIELDS
4 TO 5 STANDARD DEVIATIONS ABOVE NORMAL AT 850 MB SO CONFIDENCE IS
HIGH OF 35 TO 50 MPH WINDS SUSTAINED WITH GUSTS OF 60 TO 70 MPH.
LATEST TREND IS TO POSSIBLY PULL THE HIGHEST WINDS A BIT NORTHWARD
BUT AT THE SAME TIME LESS PRECIPITATION IS BEING PRODUCED SO BACK
SIDE OF THE LOW MOST ALLOW FOR BETTER HEATING AND MIXING DOWN OF
MOMENTUM. SHORT RANGE GUIDANCE IN THE HRRR IS SUPPORTING THE
EXPECTED WINDS SO MADE MINIMAL CHANGES TO THE ONGOING FORECAST.
HIGH WIND WARNINGS AND ADVISORIES LOOK GOOD.
FOR TODAY DID REDUCE CHANCES OF PRECIPITATION ESPECIALLY FOR THE
CENTRAL ZONES AS THE MODELS PINWHEEL A DRY SLOT OVER THE REGION.
SOUTHEAST MONTANA LOOKS TO HAVE THE BEST CHANCE FOR NEEDED
RAINFALL TODAY BUT PRECIPITATION AMOUNTS HAVE TRENDED DOWN FROM
PREVIOUS RUNS. STILL WILL BE A RAW DAY WITH TEMPERATURES HANGING
AROUND 50. ONE MINOR CONCERN WITH A BETTER CHANCE FOR SUNSHINE
DURING THE AFTERNOON IS SOME HUMIDITY COULD BE LOWER THAN
PREVIOUSLY THOUGHT WHICH COULD IMPACT FIRE ACTIVITY BUT WINDOW OF
ALIGNMENT IS FAIRLY SHORT.
WEDNESDAY SEES STRONG NORTHWEST FLOW ALOFT BUT WEAKER PRESSURE
GRADIENT AS ENERGY MOVES INTO THE UPPER MISSISSIPPI VALLEY AND A
RIDGE BEGINS TO MOVE INTO THE PACIFIC NORTHWEST. THIS WILL BRING
MODERATING TEMPERATURES BUT STILL BREEZY CONDITIONS ESPECIALLY FOR
THE AFTERNOON HOURS WHEN MIXING INCREASES. A WEAKENING FRONT TRIES
TO BACKDOOR INTO SOUTHEAST MONTANA WEDNESDAY NIGHT BUT IT DOES NOT
LOOK TO HAVE ENOUGH PUSH TO PRODUCE MOISTURE GIVEN ANTICIPATED
DEWPOINT DEPRESSIONS. BORSUM
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
HEIGHTS RISE TO END THE WEEK AS A NEGATIVELY TILTED UPPER RIDGE
BUILDS INTO THE NORTHERN ROCKIES. THIS WILL LEAD TO DRY AND WARMER
WEATHER FOR THURSDAY AND FRIDAY. THE RIDGE BREAKS DOWN ON SATURDAY
ALLOWING THE FLOW TO BACK TO THE SOUTHWEST. THIS WILL INCREASE
DOWNSLOPE WARMING PRODUCING THE WARMEST DAY ON SATURDAY.
MODELS DIVERGE QUITE A BIT FOR SUNDAY ONWARD. THE PROBLEM
INVOLVES AN UPPER TROUGH MOVING ONTO THE PACIFIC NORTHWEST COAST.
THE GFS TAKES THE ENERGY...WEAKENS IT DRAMATICALLY...AND MOVES IT
ACROSS NORTHERN MONTANA. THIS WILL SEND A COLD FRONT THROUGH THE
AREA AND GENERATE SOME WEAK UPSLOPE FLOW FOR POPS AND COOLER
WEATHER. THE ECMWF...ON THE OTHER HAND...CUTS A LOW OFF OVER
OREGON AND SENDS MOISTURE INTO SOUTHERN MONTANA SATURDAY NIGHT AND
SUNDAY FOR QUITE A FEW SHOWERS DEVELOPING. CONFIDENCE LOW ON THE
PATTERN AND WILL THEREFORE NOT CHANGE MUCH FOR THE SUNDAY AND
MONDAY TIME FRAME. WILL KEEP THINGS COOLER WITH LOW POPS. TWH
&&
.AVIATION...
VERY STRONG WEST TO NORTHWEST WINDS WILL SPREAD OVER THE ENTIRE
AREA TODAY. WIND GUSTS AS HIGH AS 55-60KTS CAN BE EXPECTED. THE
PERIOD OF STRONGEST WINDS LOOKS TO BE LATE MORNING INTO EARLY
AFTERNOON. SHOWERS WILL DEVELOP EARLY THIS AFTERNOON AND AFFECT
MAINLY LOCATIONS EAST OF BILLINGS. LOCAL MVFR CONDITIONS ARE
POSSIBLE IN THE HEAVIER SHOWERS. SOME SNOW MAY BECOME MIXED WITH
THE RAIN EAST OF MILES CITY TOWARD BAKER AND THIS COULD LEAD TO
LOCAL IFR CONDITIONS THERE. SHOWERS AND WINDS WILL DECREASE THIS
EVENING. TWH
&&
.PRELIMINARY POINT TEMP/POPS...
TDY WED THU FRI SAT SUN MON
-------------------------------------------------------
BIL 056 037/069 045/070 042/075 047/079 041/059 034/058
2/W 10/N 10/U 00/U 01/B 33/W 11/B
LVM 052 032/065 036/072 038/075 043/076 037/057 031/058
4/W 10/N 00/U 00/U 02/W 44/W 22/W
HDN 057 034/072 041/070 038/076 042/080 040/060 032/060
5/W 10/N 10/B 00/U 01/B 33/W 11/B
MLS 050 034/069 041/064 037/071 044/077 040/059 031/056
8/W 31/N 10/B 00/U 01/U 22/W 11/B
4BQ 053 032/068 040/063 035/071 041/077 038/060 030/057
8/W 40/N 10/B 00/U 01/U 22/W 11/B
BHK 053 028/063 035/059 032/064 037/073 037/057 028/053
6/W 61/N 10/N 00/U 00/U 22/W 11/B
SHR 053 032/066 039/064 035/072 041/074 039/059 031/057
4/W 10/N 10/B 00/U 01/U 33/W 21/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
ZONES 28-63.
HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONES 29>39-41-42-57-58.
WIND ADVISORY IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR ZONES
65-66.
WY...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR
ZONE 99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 429 PM MDT MON APR 4 2016 MTZ028>042-056>058-063>068-WYZ098-099-042330- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS- 429 PM MDT MON APR 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED EARLY THIS EVENING. LIGHTNING AND ERRATIC WIND GUSTS COULD BE A THREAT TO OUTDOOR ACTIVITIES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY VERY STRONG WINDS WILL IMPACT THE REGION TUESDAY. WIDESPREAD GUSTS OF 60 TO 70 MPH ARE ANTICIPATED. PLEASE SEE YOUR LOCAL FORECASTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
A wind gust of 58 mph was recorded at the Billings Airport.
Wind gusts of 58 to 62 mph were recorded across the area.
Wind gusts of 60 to 66 mph were reported across the area.
A wind gust of 71 mph was recorded across the northern portion of the county.
A wind gust of 60 mph was recorded across the area.
Wind gusts of 58 to 60 mph were reported across the area.
Wind gusts of 58 to 63 mph were reported across the area.
A wind gust of 59 mph was recorded at the Upper Musselshell Agrimet site.
A wind gust of 66 mph was recorded at the Reed Point DOT sensor and a gust of 64 mph at the Big Timber DOT sensor.
A wind gust of 64 mph was recorded about 2.2 miles northwest of Joliet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618957, 618958, 618954, 618959, 618961, 618960, 618956, 624582, 624581, 624580.